Missouri, 2006Flood in Missouri, August 28, 2006
August 28, 2006 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 28, 5:03 AM CST, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 28, 5:03 AM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 AM CDT MON AUG 28 2006
.DISCUSSION...
QUICK ADJUSTMENT TO THE MORNING FORECAST BASED ON LATEST RADAR
TRENDS. THE EARLY MORNING SHOWER AND THUNDERSTORM ACTIVITY IS
EXITING THE FORECAST AREA AT THIS TIME. WITH NOTHING UP STREAM IN
NEBRASKA...KANSAS...OR OKLAHOMA POISED TO MOVE INTO THE CWA...I
HAVE LOWERED POPS INTO THE SLIGHT CHANCE CATEGORY FOR THE MORNING
HOURS.
CUTTER
&&
.PREV DISCUSSION...
/303 AM CDT MON AUG 28 2006/
AROUND THE REGION EARLY THIS MORNING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS CONTINUE TO POP UP ACROSS THE FORECAST AREA OPERATING
WITHIN A LEADING ARM OF THE CUTOFF LOW CURRENTLY CENTERED OVER
NORTHWEST NEBRASKA. SECONDARY ARM EXTENDING FROM THE CUTOFF LOW IS
MOVING THROUGH CENTRAL KANSAS THIS MORNING AND IS ASSOCIATED WITH
SOME WIDELY SCATTERED ACTIVITY. WATER VAPOR IMAGERY IS A LITTLE
DECEIVING AS SCATTERED CONVECTION WITHIN THE SECONDARY ARM IS
LOFTING MOISTURE INTO WHAT WOULD OTHERWISE BE SEEN AS A MID LEVEL
DRY SLOT. AT THE SURFACE THE FRONT IS RATHER DIFFUSE AND HARD TO
PICK OUT GIVEN THE CONVECTIVE DEBRIS FROM YESTERDAY EVENING. BEST
STAB AT AN ANALYSIS STILL PLACES IT IN NORTHERN MISSOURI...IN THE
VICINITY OF MO HIGHWAY 36.
BY SUNRISE SCATTERED SHOWER ACTIVITY SHOULD BE ONGOING AS THE
LEADING ARM OF THE CUTOFF LOW WILL JUST BE EXITING NORTHEAST
MISSOURI. SECONDARY ARM WILL BE SWINGING INTO EASTERN KANSAS...BUT
WITH THE AMOUNT OF MID LEVEL DRYING GOING ON WITHIN IT I DO NOT
EXPECT TO MUCH ACTIVITY. TRIMMED LIKELY POPS A LITTLE AS A RESULT...
RESTRICTING THEM TO THE NORTHEAST THIRD OF THE FORECAST AREA FOR THE
MORNING HOURS. EASTERN KANSAS AND WESTERN MISSOURI SHOULD ONLY HAVE
TO DEAL WITH SCATTERED SHOWERS OUT OF A LOW CLOUD DECK THIS MORNING.
THE CUTOFF LOW WILL BEGIN TO OPEN UP AS IT MOVES EAST OVER THE NEXT
24 HOURS BECOMING POSITIVELY TILLED IN THE PROCESS. WITH THIS
EVOLUTION IN THE PATTERN WIDE SPREAD HEAVY RAIN IS NO LONGER
EXPECTED. WILL CANCEL THE FLASH FLOOD WATCH EARLY THIS MORNING AS A
RESULT.
AS THE LOW TURNS INTO A SHARPLY POINTED TROUGH SOME SHOWERS MAY
PERSIST OVER THE FOLLOWING DAYS. HAVE EXPANDED OUR CHANCE POPS FOR
TUESDAY MORNING AS BOTH THE GFS AND NAM INDICATE THAT THE TROUGH
AXIS WILL BE SLIDING INTO NORTHERN MISSOURI. TUESDAYS ACTIVITY
WILL BE TIED TO DIURNAL INSTABILITY...SO IT SHOULD NOT PERSIST INTO
THE OVERNIGHT HOURS.
OTHERWISE...LOOK FOR TEMPERATURES TO REMAIN ON THE COOL SIDE FOR
THIS TIME OF YEAR THROUGH TUESDAY NIGHT. THE FRONT IN NORTHERN
MISSOURI WILL GET SHOVED BACK TO THE SOUTHEAST AS THE TROUGH MOVES
IN. WEDNESDAY WILL SEE US RETURN TO NORMAL AS A SHORTWAVE RIDGE
MOVES IN BEHIND THE EXITING TROUGH. ONLY MINOR ADJUSTMENTS WERE MADE
TO THE GOING TEMPERATURE FORECAST.
CUTTER
/247 PM CDT SUN AUG 27 2006/
LATEST SURFACE ANALYSIS SHOWS QUASI-STATIONARY FRONT REMAINS STALLED
ACROSS FAR NRN MO...THEN DRAPED SWD ALONG THE KANSAS PORTION OF THE
I-35 CORRIDOR. WIDESPREAD OVERCAST HAS GIVEN WAY TO A FEW BREAKS IN
THE QUASI-WARM SECTOR...ALLOWING TEMPERATURES TO APPROACH 80
DEGREES. AMAZINGLY ENOUGH...GIVEN AVAILABLE 12Z KTOP SOUNDING...THIS
IS THE CONVECTIVE TEMPERATURE AND DEEP CONVECTION IS ALREADY
BLOSSOMING ALONG AND AHEAD OF THIS BOUNDARY. INSTABILITY REMAINS
WEAK...OWING TO A VERY NEUTRAL/SATURATED SOUNDING...MORE TYPICAL OF
THE DEEP TROPICS. HOWEVER...VERY NARROW CAPE PROFILE AND
PRECIPITABLE WATERS STILL IN THE 1.75 TO 2.00 RANGE SUPPORT AN
ONGOING THREAT OF HEAVY RAINFALL AS RICH LOW LEVEL MOISTURE IS
OVERTOPPED BY A PERSISTENT MOIST SWRLY MID-HIGH LEVEL PLUME.
HAVE WORKED UP A DETAILED PNS/RAINFALL MAP OF THE LAST 3 DAYS WHICH
I HOPE TO HAVE POSTED TO THE WEB LATER THIS AFTERNOON. ANYWHERE FROM
2.50 TO LOCALLY 7 INCHES OF RAIN HAS FALLEN ACROSS CENTRAL/WEST
CENTRAL MISSOURI INTO EASTERN KANSAS. WITH POTENTIAL FOR ACTIVITY TO
TRAIN TO THE NORTHEAST ALONG THE SLOW MOVING BOUNDARY THIS
EVENING...WILL BE ISSUING A FLASH FLOOD WATCH FOR AREAS ALONG AND
SOUTH OF A LINE FROM ST. JOSEPH TO KIRKSVILLE. AGAIN...EVEN IN THE
ABSENCE OF THE VIVID LIGHTNING SHOWS THE PAST FEW NIGHTS...RAINFALL
RATES OF 2-3 INCHES PER HOUR WILL ACCOMPANY MANY CELLS.
ACTIVITY SHOULD GENERALLY TAPER FROM WEST TO EAST AFTER MIDNIGHT AS
ELONGATED SHORTWAVE PRESENTLY MOVING INTO CENTRAL KS CONTINUES
EAST...SCOURING THE DEEP TROPICAL MOISTURE. THE RESULT MAY BE
SOME VERY LOW STRATUS AND POTENTIALLY DENSE FOG OVER WRN MO/ERN KS
LATER TONIGHT...BUT ENOUGH SHORT TERM CONCERNS AT THE MOMENT.
RAIN CHANCES DONT END THERE HOWEVER AS AN UNUSUALLY DEEP UPPER
LEVEL CYCLONE FINALLY WORKS ITS WAY OUT OF THE ROCKIES AND INTO THE
PLAINS MONDAY AND TUESDAY. MAINTAINED SWRLY UPPER FLOW...COMBINED
WITH APPROACHING UPPER LEVEL COLD POOL...WILL SUPPORT CONTINUED
CONVECTIVE CHANCES (MAINLY DIURNAL) THROUGH TUESDAY.
TEMPERATURES WILL BE SEASONABLY COOL (ALBEIT MUGGY) FOR THE NEXT
24-36 HOURS. AFTER THE PASSAGE OF THE UPPER LEVEL TROUGH
TUESDAY...EXPECT EVEN COOLER AND DRIER AIR TO FILTER IN FOR TUESDAY
NIGHT WITH THE PROSPECTS FOR OVERNIGHT LOWS IN THE 50S LOOKING QUITE
PROMISING.
BOOKBINDER
THE UPPER LOW THAT HAS BEEN RESPONSIBLE FOR THE GENERATION OF
PRECIPITATION THIS WEEKEND...WILL PULL AWAY FROM THE FORECAST AREA
BY MID WEEK. AN END TO PRECIPITATION IS EXPECTED BY WEDNESDAY AS
THIS FEATURE MOVES EAST. TEMPERATURES SHOULD REMAIN RATHER
MILD...RIGHT AROUND THE SEASONAL NORMALS...FROM MID TO LATE IN
THE WORK WEEK...AS AN EASTERLY FETCH TO THE LOW LEVEL WINDS WILL
DELAY ANY SUBSTANTIAL WARMUP.
THE GREATEST UNCERTAINTY IN THE EXTENDED PORTION OF THE FORECAST
COMES WITH THE UPPER TROUGH PROGRESSION ACROSS THE NORTHERN
PLAINS/SOUTHERN CANADA LATE IN THE WEEK. THE MEDIUM RANGE MODELS ARE
RATHER INCONSISTENT WITH HOW SOON TO GENERATE A CLOSED LOW...AND IN
TURN HOW FAST TO TAKE THIS SYSTEM EAST. THE 06Z GFS CUTOFF THE
LOW OVER EASTERN IDAHO AND WYOMING BY FRIDAY...KEEPING THE UPPER
TROUGH AND ATTENDANT SURFACE FRONT WEST OF THE FORECAST AREA THROUGH
THE WEEKEND. THE 12Z GFS DEPICTS THE CUTOFF LOW OVER MANITOBA
MIDDAY ON FRIDAY...AND BRINGS THE SURFACE FRONT ACROSS THE AREA ON
SATURDAY. KEPT WHAT WERE ALREADY SLIGHT PRECIPITATION CHANCES IN THE
FORECAST ON SATURDAY WHICH WERE CLOSER TO THE 12Z GFS SOLUTION...BUT
CONFIDENCE REMAINS LOW WITH THIS TIMING.
STOFLET
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO EAX
Hazardous weather outlook, Aug 28, 5:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT MON AUG 28 2006
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CDT MON AUG 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS MAY OCCUR THIS AFTERNOON ALONG WITH SCATTERED
SHOWERS...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUTTER
Flood, Nodaway
- When
- August 28, 11:00 AM CST to 5:00 PM CST
- Where
- Nodaway County, Maryville
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.361, -94.883 (the zone’s center; the record gives no point)
The 102 River at Maryville crested at 20.08 feet, or 2.08 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Ohio, August 28, 2006$403,000 · F0 · 6 events
- Tornado and Strong Wind in Indiana, August 28, 2006$130,000 · F1 · 2 events
- Flash Flooding and Flooding in New Mexico, August 28 to 29, 2006$300,000 · 4 events
- Flash Flood in New Jersey, August 28, 2006$250,000 · 1 event
- Flash Flood in Illinois, August 28, 2006$250,000 · 1 event
- Flash Flood in Iowa, August 28, 2006$125,000 · 1 event
- Tornado in Ohio, August 28, 2006$25,000 · F1 · 1 event
- Tornado and Hail in Indiana, August 28, 2006$60,000 · F0 · 2 events
- Lightning Strike in Tennessee, August 28, 2006$60,000 · 1 event
- Lightning Strike in Georgia, August 28, 2006$50,000 · 1 event
- Flash Flooding in Texas, August 28, 20067 events
- Heavy Rain in Pennsylvania, August 28, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529152.